Many risk factors have been identified for the development of thromboembolic disease. Prolonged immobilization, malignancy, trauma, surgery, and hematologic hypercoagulable states such as protein C, protein S and antithrombin III deficiencies, factor V laiden and anticardiolipin antibodies. Will present a case of a young man, who had hepatitis C and while on interferon-alpha and ribavirin therapy developed a pulmonary embolism.
A 26 year old man with history of high blood pressure, intravenous drug use, and recent diagnosis of hepatitis C presented with shortness of breath, fever and chills of two days of evolution with general malaise, dyspnea on exertion and decreased exercise capacity. No history of productive cough or chest pain. No past history of thromboembolic disease, and negative PPD history. The previous month he received therapy for a lower respiratory tract infection. Symptoms started on the twelve week of therapy with peggylated interferon-alpha (150mcg/week) and ribavirin (1200mg/day). Physical exam showed a patient in mild respiratory distress, tachycardic without murmurs or gallops and inspiratory crackles at right lung base. No stigmata of chronic liver disease was present. Pertinent laboratories showed hypoxemia (p02 76mmHg) at room air, normal cell blood count and chemistries. Chest-X-ray showed right basilar linear atelectatic changes. Chest Computed Tomography Scan with intravenous contrast was suggestive for the presence of thrombi at the distal right pulmonary artery. Venous Doppler was negative for Deep Venous Thrombosis in the lower extremities and a Ventilatio-Perfusion Scan was low probability for Pulmonary Embolism (decreased ventilation at right lung base and two moderate to large mostly matched perfusion defects at the superior and posterior basal segments of right lower lobe). A digital substraction angiography showed large right main pulmonary artery thrombi extending into proximal segments of upper, middle and lower lobe arteries. 2D echo showed no vegetations, and no pulmonary hypertension. A hypercoagulable state workup showed normal levels of protein C and protein S, but decreased levels of antithrombin III (58). He had undetectable anticardiolipin antibodies or lupus anticoagulant activity and normal factor V activity. Patient received six months of uneventful anticoagulation therapy. Interferon-alpha was discontinued upon diagnosis of PE. Liver biopsy showed liver fibrosis with out cirrhosis, and prior to anti HCV therapy he had a PCR-HCV RNA of 145,000 copies, that after twelve weeks of therapy had decreased to < 50 copies. At six month of anticoagulation a chest CT Scan with IV contrast showed resolution of thrombi. Antithrombin III levels had returned to normal limits, and PCR-HCV RNA had increased to 29,900 copies.
It has been shown that patients with cirrhosis have decreased synthesis of clotting factors, hyperfibrinolysis, and thrombocytopenia which predispose them for hemorrhagic complications. They also show decreased levels of antithrombin III, protein C and protein S and in patients with hepatitis C, there has been an association with increased levels of antiphospholipid antibodies, which predispose them for thrombosis. Although our patient had no evidence of cirrhosis by liver biopsy, he developed a transitory antithrombin III deficiency, that after interferon-alpha therapy was discontinued returned to normal levels. Interferon-alpha effect on the respiratory system includes bronchitis, cough, dyspnea, pleural effusion, lung fibrosis and interstitial pneumonitis among others. Interferon therapy has been implicated as a cause for central retinal vein obstruction (1). Interferon-gamma has been implicated as a possible cause for the development of DVT (2). Ribavirin has no known thrombogenic effect.
Although patients with hepatitis C can develop thrombosis by other mechanisms, this is the first known case in which interferon-alpha has been associated with thromboembolic event in a patient with hepatitis C.
G. Santos, None.